North Carolina, 2015

Damaging Winds in North Carolina, July 8, 2015

July 8, 2015 · NWS RAH · 10 events in 8 counties and zones

With a nearly stationary front located just north of the North Carolina/Virginia state line, scattered thunderstorms developed within a marginally unstable air mass. In addition, a mid level shortwave approached and crossed the region during the evening hours, leading to an increase in convective coverage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$58,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

With a nearly stationary front located just north of the North Carolina/Virginia state line, scattered thunderstorms developed within a marginally unstable air mass. In addition, a mid level shortwave approached and crossed the region during the evening hours, leading to an increase in convective coverage. Many of the storms became severe and produced wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 8, 3:28 PM EST, 3 hours 18 minutes earlier.

Area forecast discussion, Jul 8, 3:28 PM EST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
428 PM EDT WED JUL 8 2015

.SYNOPSIS...AN UPPER LEVEL RIDGE OVER THE SOUTHEAST UNITED STATES
WILL SHIFT WEST TOWARD THE FOUR CORNERS REGION OVER THE WEEKEND...
WITH NORTHWEST FLOW ALOFT DEVELOPING OVER THE CAROLINAS AND MID
ATLANTIC EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 345 PM WEDNESDAY...

THE AIRMASS IN PLACE TODAY IS TEXTBOOK/CLIMATOLOGY FOR MID-SUMMER IN
CENTRAL NC WITH TEMPS IN THE LOWER 90S...DEWPOINTS IN THE UPPER 60S
TO LOWER 70S...AND WEAK MID-LEVEL LAPSE RATES ON THE ORDER OF 5.5
C/KM CONTRIBUTING TO MODERATE DIURNAL DESTABILIZATION WITH MLCAPE
VALUES RANGING FROM 1000-2000 J/KG...HIGHEST IN NORTHEAST NC WHERE
LOW-LEVEL MOISTURE (SFC-H85) IS DEEPER AND IN CLOSER VICINITY TO
SLIGHTLY STEEPER MID-LEVEL LAPSE RATES ALONG THE NC/VA COAST. DEEP-
LAYER SHEAR IS NON-EXISTENT TODAY...WITH THE SOUTHERN FRINGE OF THE
WESTERLIES LOCATED TO THE NORTH OVER WV/VA. AS A RESULT...STORM MODE
SHOULD LARGELY REMAIN CONFINED TO SINGLE CELL (UNORGANIZED)
CONVECTION THIS AFT/EVE. SOME MULTICELL ORGANIZATION MAY BE POSSIBLE
IF NEW UPDRAFT DEVELOPMENT OCCURS ON THE EASTERN PERIPHERY OF
CONVECTIVE OUTFLOW GIVEN 20-30 KT WESTERLY FLOW ~700 MB LEVEL. WITH
THE ABOVE IN MIND...EXPECT ISOLD/SCT SHOWERS AND THUNDERSTORMS
THROUGH MIDNIGHT...WITH THE BEST POTENTIAL IN THE WESTERN PIEDMONT
BETWEEN 21-00Z...THEN TRIANGLE TO NE COASTAL PLAIN 00-03Z.

THIS IS A PROTO-TYPICAL /UNEXCEPTIONAL/ SUMMER-TIME AIRMASS FOR
CENTRAL NC...I.E. THE TYPE OF AIRMASS IN WHICH IT WOULD BE
EXCEEDINGLY DIFFICULT TO LABEL ANY CONVECTION AS SEVERE. GIVEN
MARGINAL MOMENTUM TRANSPORT POTENTIAL ATTENDANT 20-30 KT H7 FLOW AND
MARGINAL TO MODERATE EVAP COOLING POTENTIAL ATTENDANT STEEP LOW-
LEVEL LAPSE RATES WITH DCAPE ~1000 J/KG...A BRIEF 30-40 KNOT
DOWNBURST /ISOLD DOWNED TREE/ CANNOT BE RULED OUT IN THE PRESENCE OF
DEEP ELEVATED CORES (I.E. SIZABLE 50 DBZ TO 25+ KFT WITH ET 40-50
KFT). GIVEN THE WEAK/SPORADIC NATURE OF SUCH DOWNBURSTS ALONG WITH
LITTLE (IF ANY) LEAD TIME PRIOR TO THEIR OCCURRENCE...WARNING
ISSUANCE IS UNADVISED IN MOST CASES. -VINCENT

&&

.SHORT TERM /THURSDAY AND THURSDAY NIGHT/...
AS OF 400 PM WEDNESDAY...

A VERY SIMILAR PATTERN WILL PREVAIL ACROSS THE REGION THU/THU
NIGHT...WITH CENTRAL NC ON THE NORTHERN PERIPHERY OF A RIDGE
CENTERED IN VICINITY OF THE SOUTHEAST COAST...JUST SOUTH OF THE
WESTERLIES (WHICH TERMINATE OVER THE CENTRAL/SOUTHERN VIRGINIAS).
FORCING FOR ASCENT WILL BE CONFINED TO SHALLOW LOW-LEVEL CONVERGENCE
ATTENDANT A THERMAL TROUGH IN THE PIEDMONT. HOWEVER...FORECAST
SOUNDINGS SUGGEST THE LOW-LEVELS WILL BE DRIER AND MIXING DEEPER VIA
STRONG DIURNAL HEATING THU AFTERNOON...WITH MLCAPE VALUES PERHAPS
DECREASING TO 500 J/KG OR LESS. AS A RESULT...DO NOT EXPECT
CONVECTION IN CENTRAL NC. MCS ACTIVITY DEVELOPING UPSTREAM OVER THE
OH VALLEY/VIRGINIAS COULD CONCEIVABLY PROPAGATE SOUTHEAST TOWARD THE
VA/NC BORDER LATE IN THE EVENING (00-04Z)...THOUGH IT IS UNLIKELY
ANY SUCH ACTIVITY WOULD SURVIVE. EVEN IF IT SURVIVED TO THE
BORDER...A RAPID WEAKENING TREND WOULD BE EXPECTED GIVEN INCREASING
CIN ASSOC/W NOCTURNAL COOLING AND AN INCREASINGLY HOSTILE
THERMODYNAMIC ENV (AS MENTIONED ABOVE) TO THE SOUTH. EXPECT HIGHS IN
THE MID/UPPER 90S...PERHAPS HITTING 100 DEGREES IN THE SANDHILLS.
LOWS IN THE LOW/MID 70S THU NIGHT. -VINCENT

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
AS OF 250 PM WEDNESDAY...

AMPLIFICATION OF THE UPPER RIDGE INTO THE MIDWEST WILL BEGIN TO TIP
THE FLOW NORTHWESTERLY BY LATE FRIDAY...PROVIDING FAVORABLE STEERING
FLOW FOR ADVECTION OF UPSTREAM CONVECTION ACROSS THE OHIO VALLEY
INTO THE NORTHERN TIER COUNTIES. ALSO EXPECT A PERSISTENT SURFACE
TROF ACROSS THE EASTERN CWFA...HENCE WILL HAVE POPS (LOW CHANCE)
GRADUATED TOWARDS THOSE AREAS. UPSTREAM CONVECTION COULD SURVIVE
INTO THE OVERNIGHT AND SKIRT THE AREA IN NORTHWEST FLOW...SO WILL
MAINTAIN SLIGHT CHANCES NORTH OVERNIGHT. HIGHS WILL BE PERSISTENCE
WITH A NUDGE DOWNWARD ACROSS THE NORTH WHERE CLOUDINESS WILL BE MORE
PREVALENT...FROM 90 NORTH TO 96 SOUTH.

FRONTAL ZONE WILL BE NUDGED SOUTHWARD INTO THE STATE ON SATURDAY AS
A SHORTWAVE ORIGINATING IN THE OHIO VALLEY RIDES THE NORTHWEST FLOW
DOWN THE BACKSIDE OF THE UPPER RIDGE. CONVECTIVE COVERAGE SHOULD BE
A BIT MORE WIDESPREAD...WITH BETTER CHANCE POPS STILL BE TIED TO THE
DIURNAL CYCLE. SIMILAR TO FRIDAY...HIGHS ON SATURDAY SHOULD MOSTLY
RANGE FROM AROUND 90 NORTH TO 95 SOUTH. THE UPPER RIDGE CONTINUES TO
RETROGRADE WEST INTO EARLY NEXT WEEK...WITH CONTINUED NORTHWEST FLOW
MAINTAINING A POP GRADIENT FAVORING THE NORTHERN HALF OF THE AREA.
IN ADDITION...NON-DIURNAL CONVECTION FROM IMPULSES ORIGINATING FROM
ANTICIPATED MCS ACTIVITY OVER THE OHIO VALLEY WILL KEEP A SLIGHT-
CHANCE CATEGORY THREAT OF CONVECTION IN THE OVERNIGHTS THROUGH
MONDAY.  HIGHS...LOW AND MID 90S...WITH THE LIKELIHOOD OF COUPLE OF
DEGREE VARIATION FROM ONE DAY TO THE NEXT WHICH WILL BE HEAVILY
DEPENDENT ON THE AMOUNT OF CLOUD AND SHOWER COVERAGE.

PATTERN LOOKS TO BE IN TRANSITION WITH A STRONGER SHORT WAVE DIGGING
INTO THE GREAT LAKES IN THE TUE/WED TIME FRAME WHICH COULD AMPLIFY
INTO AND PERHAPS PERSIST AS AN EAST COAST TROF INTO LATE WEEK.
REGARDLESS...WE REMAIN IN THE HEAT AND SOUP WITH INCREASING CHANCES
FOR CONVECTION BOTH DAYS.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
AS OF 230 PM WEDNESDAY...

24 HOUR TAF PERIOD: VFR CONDITIONS WILL PREVAIL ASIDE FROM A
POTENTIAL FOR ISOLD DIURNAL CONVECTION BETWEEN 21-03Z AT ALL
TERMINALS...WITH THE LOWEST CHANCE AT THE FAY TERMINAL.

LOOKING AHEAD: VFR CONDITIONS WILL PREVAIL THE REMAINDER OF THE WEEK
ASIDE FROM A POTENTIAL FOR SUB-VFR CONDITIONS ATTENDANT DIURNAL
CONVECTION DURING THE AFT/EVE HOURS. MORE WIDESPREAD CONVECTION WILL
BE POSSIBLE LATE WEEKEND INTO EARLY NEXT WEEK AS NORTHWEST FLOW
ALOFT DEVELOPS OVER THE OH/TN VALLEY AND MID-ATLANTIC. -VINCENT

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...VINCENT
NEAR TERM...VINCENT
SHORT TERM...VINCENT
LONG TERM...MLM
AVIATION...VINCENT
Hazardous weather outlook, Jul 8, 2:43 PM EST, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
343 PM EDT WED JUL 8 2015

NCZ007>011-021>028-038>043-073>078-083>086-088-089-091945-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
343 PM EDT WED JUL 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 8, 5:24 PM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
624 PM EDT WED JUL 8 2015

NCZ039-074-082300-
RANDOLPH-MONTGOMERY-
624 PM EDT WED JUL 8 2015

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF SOUTHWESTERN
RANDOLPH AND NORTH CENTRAL MONTGOMERY COUNTIES UNTIL 700 PM EDT...

AT 624 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTHEAST OF BADIN LAKE...MOVING EAST AT
25 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NORTH CAROLINA ZOO...SEAGROVE...ULAH...MARTHA AND ELDORADO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.

DONT WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. DEADLY LIGHTNING STRIKES CAN OCCUR WELL AHEAD
OF AN APPROACHING STORM...PRIOR TO THE ARRIVAL OF RAIN AND WIND. MAKE
SURE THAT LIGHTNING IS WELL AWAY FROM YOUR LOCATION BEFORE RESUMING
OUTDOOR ACTIVITY.

&&

LAT...LON 3547 8004 3564 8003 3566 7976 3549 7977
TIME...MOT...LOC 2224Z 269DEG 20KT 3554 7998
Special weather statement, Jul 8, 5:38 PM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
638 PM EDT WED JUL 8 2015

NCZ022-038-039-082300-
GUILFORD NC-RANDOLPH NC-DAVIDSON NC-
638 PM EDT WED JUL 8 2015

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF SOUTH CENTRAL
GUILFORD...NORTHWESTERN RANDOLPH AND EAST CENTRAL DAVIDSON COUNTIES
UNTIL 700 PM EDT...

AT 637 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR THOMASVILLE...OR 11 MILES EAST OF
LEXINGTON...MOVING EAST AT 20 MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HIGH POINT...ASHEBORO...RANDLEMAN...THOMASVILLE...ARCHDALE...
TRINITY...PLEASANT GARDEN...GORDONTOWN AND RANDLEMAN REGIONAL
RESERVOIR MARINA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...AND OTHER UNSECURED LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3589 8015 3597 7975 3570 7972 3575 8017
TIME...MOT...LOC 2237Z 265DEG 19KT 3581 8005

RAH
Special weather statement, Jul 8, 6:04 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
704 PM EDT WED JUL 8 2015

NCZ022-039-082345-
GUILFORD-RANDOLPH-
704 PM EDT WED JUL 8 2015

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF SOUTHERN GUILFORD
AND NORTHERN RANDOLPH COUNTIES UNTIL 745 PM EDT...

AT 704 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR THOMASVILLE...OR NEAR HIGH POINT...MOVING
EAST AT 15 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GREENSBORO...HIGH POINT...RANDLEMAN...ARCHDALE...TRINITY...PLEASANT
GARDEN...JAMESTOWN...FOREST OAKS...RANDLEMAN REGIONAL RESERVIOR
MARINA AND CLIMAX.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.

DONT WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. DEADLY LIGHTNING STRIKES CAN OCCUR WELL AHEAD
OF AN APPROACHING STORM...PRIOR TO THE ARRIVAL OF RAIN AND WIND. MAKE
SURE THAT LIGHTNING IS WELL AWAY FROM YOUR LOCATION BEFORE RESUMING
OUTDOOR ACTIVITY.

&&

LAT...LON 3598 8004 3607 7966 3581 7960 3579 8004
TIME...MOT...LOC 2304Z 259DEG 14KT 3589 7997
Special weather statement, Jul 8, 6:25 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
725 PM EDT WED JUL 8 2015

NCZ073>075-083-084-090000-
RICHMOND-ANSON-STANLY-MOORE-MONTGOMERY-
725 PM EDT WED JUL 8 2015

...A STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF
RICHMOND...ANSON...SOUTHEASTERN STANLY...SOUTHWESTERN MOORE AND
SOUTHERN MONTGOMERY COUNTIES UNTIL 800 PM EDT...

AT 724 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
CLUSTER OF STRONG THUNDERSTORMS NORTH AND WEST OF ROCKINGHAM...
MOVING EAST AT 35 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
SOUTHERN PINES...ROCKINGHAM...WADESBORO...PINEHURST...HAMLET...
ABERDEEN...ANSONVILLE...HOFFMAN...POLKTON AND WHISPERING PINES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.

DONT WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. DEADLY LIGHTNING STRIKES CAN OCCUR WELL AHEAD
OF AN APPROACHING STORM...PRIOR TO THE ARRIVAL OF RAIN AND WIND. MAKE
SURE THAT LIGHTNING IS WELL AWAY FROM YOUR LOCATION BEFORE RESUMING
OUTDOOR ACTIVITY.

&&

LAT...LON 3527 8018 3524 7936 3502 7952 3499 7957
      3494 7958 3480 7969 3481 8025
TIME...MOT...LOC 2324Z 268DEG 28KT 3509 7978

The radar

The Raleigh/Durham radar (KRAX), 109 km away, was scanning. The volume nearest the first event began at 23:44 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Randolph

When
July 8, 6:46 PM EST to 6:49 PM EST
Where
Randolph County, 0.89 mi SE of Franklinville to 2.88 mi ESE of Mc Laneton
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.740, -79.690

Numerous trees were blown down along a swath from Franklinville to near Liberty.

Thunderstorm Wind, Alamance

When
July 8, 6:51 PM EST
Where
Alamance County, 2.67 mi SE of Kimesville
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
35.920, -79.520

A tree was blown down on a house and a car on Spoon Loop Road near Stillhope Lane. Monetary damages were estimated.

Thunderstorm Wind, Richmond

When
July 8, 6:55 PM EST
Where
Richmond County, 4.37 mi SE of Derby
Measured
50 kt (58 mph) estimated gust
Injuries
0 direct, 1 indirect
Reported by
Law Enforcement
Coordinates
35.110, -79.590

A tree was blown down on Sycamore Lane. A vehicle struck the tree in the road and the driver sustained minor injuries.

Thunderstorm Wind, Chatham

When
July 8, 7:15 PM EST
Where
Chatham County, 2.76 mi N of Crutchfield Xrds
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
35.840, -79.420

A tree was blown down on a house on Tom Boggs Road near Snow Camp Road. In addition, the tree caused damage to a propane tank, resulting in a gas leak. Monetary damages were estimated.

Thunderstorm Wind, Moore

When
July 8, 7:22 PM EST
Where
Moore County, 4.3 mi SSE of Lakeview
Measured
50 kt (58 mph) estimated gust
Injuries
0 direct, 1 indirect
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
35.190, -79.300

A very large tree was blown down and was blocking both lanes of traffic at Youngs Road and Lakebay Road. A vehicle struck the tree in the road and resulted in minor injuries to the driver.

Thunderstorm Wind, Cumberland

When
July 8, 8:05 PM EST to 8:20 PM EST
Where
Cumberland County, 1.83 mi WNW of (Fbg)ft Bragg to 0.89 mi SW of (Pob)pope Afb Fayett
Measured
64 kt (74 mph) measured gust
Reported by
ASOS
Coordinates
35.180, -79.030

The Pope Air Force Base ASOS measured a peak wind gust of 74 mph. This resulted in a couple of trees being blown down around the base.

Thunderstorm Wind, Cumberland

When
July 8, 8:27 PM EST to 8:35 PM EST
Where
Cumberland County, 1.13 mi E of Shaw Hgts to 2.07 mi S of Slocomb
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
35.150, -78.910

A couple of trees were blown down along a swath from near Spring Lake to near Eastover. One of the trees fell on a house. Monetary damages were estimated.

Thunderstorm Wind, Wake

When
July 8, 8:31 PM EST
Where
Wake County, 1.68 mi W of Mc Cullers
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
35.670, -78.710

Multiple trees were blown down on Lake Wheeler Road near Ten-Ten.

Thunderstorm Wind, Johnston

When
July 8, 9:00 PM EST
Where
Johnston County, 2.18 mi NE of Clayton
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.670, -78.440

A couple of trees were blown down in the road on Covered Bridge Road at O'Neil Street.

Thunderstorm Wind, Johnston

When
July 8, 9:39 PM EST to 9:45 PM EST
Where
Johnston County, 0.89 mi NW of Selma to 0.69 mi S of Pine Level
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.540, -78.290

Several trees were blown down along a swath from Selma to Pine Level.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2015Every state in 2015This day in weather historyWarnings in North Carolina, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 589432, 589434, 589435, 589436, 589444, 589445, 589449, 589450, 589451, 589455.